MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF4040C100TU
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Death (1802); Low Blood Pressure/ Hypotension (1914)
Date of Event 03/24/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Film evaluation summary: the cause of the proximal bare spring becoming caught in the valve leaflet during implant could not be determined from the pre-implant films provided.Films during implant were not available for review, and the in-vivo configuration of the stent graft could not be assessed.Images returned revealed anatomical measurements and several cross-section slices of the patient¿s ascending thoracic aorta.The distance from the coronary arteries to the innominate artery measured 89mm.Along this measurement span the thoracic was angulated ~90°, and contained areas of calcification and irregular thrombus.The ruptured taa appeared to begin just distal to the 15mm length proximal landing zone which was caudal to the coronary arteries.It is likely that this event was related to off-label usage, user error, and patient anatomy; implanting within the ascending thoracic, and implanting the proximal bare spring stent graft too close to the aortic valve.
 
Event or Problem Description
A valiant captivia stent graft system was implanted in a patient for the endovascular treatment of the pre-operative rupture of a 6.5 cm ascending thoracic aortic aneurysm.It was noted that the patient was not stable enough to have an open repair.It was reported that endovascular repair of the contained rupture was performed with a 40x40x100 valiant device.The stent graft was deployed successfully and the final angiogram showed that the rupture had been excluded.However, there was still severe aortic insufficiency and pressure dropped rapidly.Upon transesophageal echocardiography it was discovered that one of the patient¿s valve leaflets had been pinned by the bare spring.The physician tried to balloon the proximal stent graft and pull it down to release the valve.They also attempted to insert a guide wire behind the graft to move the proximal edge.All attempts failed and the patient died.The physician stated that the cause of the event was related to patient anatomy; specifically, the distance between the coronary sinus and the coronary arteries, which was the landing zone for the graft to maximize proximal seal, could not be determined.No additional clinical sequelae were reported.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key6504678
Report Number2953200-2017-00634
Device Sequence Number10895371
Product Code MIH
UDI-Device Identifier00643169347359
UDI-Public00643169347359
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/17/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2017
Device Model NumberVAMF4040C100TU
Device Catalogue NumberVAMF4040C100TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/05/2017
Initial Date Received by Manufacturer 03/24/2017
Supplement Date Received by Manufacturer03/24/2017
Initial Report FDA Received Date04/19/2017
Supplement Report FDA Received Date10/17/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age69 YR